Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 30, NWS Tucson, AZ

July 31, 2007Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 31, 2007, 3:52 PM MST for Graham County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2007, 3:52 PM MST (22:52 UTC)
Expired
Jul 31, 2007, 5:45 PM MST
In force
113 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 312253
FFWTWC
AZC009-010045-
/X.NEW.KTWC.FF.W.0030.070731T2252Z-070801T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
352 PM MST TUE JUL 31 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 545 PM MST

* AT 344 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM NEAR THE JUNCTION OF HIGHWAYS 191   
  AND 266...OR ABOUT 18 MILES SOUTH OF SAFFORD...MOVING WEST AT 5    
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  GRAHAM...FORT GRANT AND SWIFT TRAIN JUNCTION. THESE AREAS ARE      
  LIKELY TO RECEIVE UP TO 2 INCHES OF RAIN THROUGH 500 PM.      

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3245 10952 3275 10952 3273 10998 3244 11001

$$
PYTLAK

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 312318
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
416 PM MST TUE JUL 31 2007

AZC009-010045-
/X.CON.KTWC.FF.W.0030.000000T0000Z-070801T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
416 PM MST TUE JUL 31 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR SOUTH
CENTRAL GRAHAM COUNTY...

AT 409 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER THUNDERSTORMS CAPABLE OF PRODUCING FLASH 
FLOODING.  THIS CLUSTER WAS CENTERED NEAR THE JUNCTION OF HIGHWAYS 
191 AND 266...OR ABOUT 16 MILES SOUTH OF SAFFORD...MOVING WEST AT 5 
MPH. OTHER THUNDERSTORMS WERE DEVELOPING AHEAD OF IT OVER THE 
PINALENO MOUNTAINS. DOPPLER RADAR ESTIMATES THAT OVER 2 INCHES OF 
RAIN HAS FALLEN OVER RURAL PORTIONS OF SOUTH CENTRAL GRAHAM 
COUNTY...MAINLY ALONG HIGHWAY 191

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT 
GRAHAM...FORT GRANT AND BONITA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3245 10952 3275 10952 3273 10998 3244 11001

$$
PYTLAK

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 010010
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
505 PM MST TUE JUL 31 2007

AZC009-010045-
/X.CON.KTWC.FF.W.0030.000000T0000Z-070801T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
505 PM MST TUE JUL 31 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR SOUTH
CENTRAL GRAHAM COUNTY...

AT 500 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER THUNDERSTORMS CAPABLE OF PRODUCING FLASH 
FLOODING.  THE HEAVIEST RAINFALL IS CURRENTLY FALLING JUST SOUTH OF 
FORT GRANT...MOVING WEST AT 5 MPH. RUNOFF FROM EARLIER HEAVY 
RAINFALL IN THE STOCKTON WASH BASIN WILL CAUSE FLOW ACROSS LOW WATER 
CROSSINGS ALONG ROUTE 191 AND 266 OVER THE NEXT HOUR.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT 
GRAHAM...FORT GRANT AND BONITA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SWIFT TRAIL
JUNCTION...MOUNT GRAHAM...JUNCTION OF HIGHWAYS 191 AND 266 AND FORT
GRANT

LAT...LON 3246 10952 3275 10952 3272 11010 3246 11015

$$

WEATHER.GOV/TUCSON
CS
000 
WGUS75 KTWC 010043
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
540 PM MST TUE JUL 31 2007

AZC009-010050-
/X.EXP.KTWC.FF.W.0030.000000T0000Z-070801T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
540 PM MST TUE JUL 31 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST FOR SOUTH
CENTRAL GRAHAM COUNTY...

THE HEAVY RAINFALL HAS ENDED OVER THE AREA...HOWEVER RUNOFF FROM 
EARLIER RAINFALL WILL KEEP WASHES FLOWING AND PONDING NEAR LOW WATER 
CROSSINGS.

LAT...LON 3246 10952 3275 10952 3272 11010 3246 11015

$$

WEATHER.GOV/TUCSON
CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:35 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 31, 1:35 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST TUE JUL 31 2007

.SYNOPSIS...COPIOUS MOISTURE AND WEAK DISTURBANCES ALOFT WILL KEEP
THE REGION IN AN ACTIVE MONSOON PATTERN THROUGH THE WEEK. EARLY NEXT
WEEK THE MEDIUM RANGE FORECAST MODELS INDICATE A DRYING TREND
RESULTING IN A LOWER CHANCE FOR THUNDERSTORMS.

&&

.DISCUSSION...THUNDERSTORM DEVELOPMENT HAS BEGUN TODAY SPARKED BY
COPIOUS MOISTURE AND WEAK DISTURBANCES WHICH HAVE PROVIDED THE
DYNAMICS NEEDED FOR THE EARLY START. HEAVY RAIN IS THE MAIN THREAT
LEADING TO SMALL STREAM AND FLASH FLOODING...ALTHOUGH THERE IS AN
OFF CHANCE OF A WET MICROBURST. SO FAR RAINFALL RATES ON THE
MOUNTAINS HAVE BEEN UP TO 2 INCHES PER HOUR AND UP TO 1 INCH PER
HOUR IN THE VALLEYS. THIS IS RIGHT IN LINE WITH HPC/S QPFERD.

THE TWO WEAK CIRCULATIONS...ONE LOCATED SOUTH OF DOUGLAS MOVING
NORTH AND THE OTHER JUST EAST OF HANNAGAN MEADOW WILL CONTINUE TO
PROVIDE DIFFLUENCE ALOFT FOR GREATER UPWARD MOTION. THE DRY PUNCH
ALOFT SOUTH OF DOUGLAS HAS BEGUN TO INITIATE CONVECTION AS IT MOVES
INTO THE DIFFLUENCE ZONE. ON WATER VAPOR IMAGERY ONE CAN SEE THE
LINE OF CONVECTION ALONG THIS ZONE. AS THESE FEATURES MOVE OVER
SOUTHERN ARIZONA TONIGHT THEY SHOULD PROVIDE ENOUGH DYNAMICS FOR
NOCTURNAL CONVECTION ALLOWING THUNDERSTORM DEVELOPMENT TO CONTINUE
THROUGH THE NIGHT.

FOR THE REMAINDER OF THE WEEK...MOISTURE REMAINS IN PLACE THROUGH
THE WEEKEND AS SOUTHEAST FLOW ALOFT CONTINUES OVER ARIZONA. THE HIGH
PRESSURE CENTER WILL BEGIN A JOURNEY EASTWARD ON SUNDAY AS A LOW
PRESSURE SYSTEM ENTERS THE PACIFIC NORTHWEST. THE MEDIUM RANGE
MODELS FORECAST THIS LOW TO BRING A DRIER SOUTHWEST FLOW TO ARIZONA
LATE ON MONDAY REDUCING THE AVAILABLE MOISTURE FOR THUNDERSTORM
DEVELOPMENT. ALTHOUGH THE STRENGTH OF THIS SYSTEM VARIES WITH THE
MODELS THEY ALL AGREE THAT A TROUGH WILL MOVE INTO THE WESTERN U.S.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THIS AFTERNOON AND EVENING. THERE WILL BE A SLIGHT CHANCE
FOR THUNDERSTORMS OVERNIGHT AS WELL. CEILINGS OF BKN050-070CB AGL
ARE EXPECTED. OTHERWISE...EXPECT SKIES MAINLY SCT-BKN120 BKN-OVC250.
HEAVY DOWNPOURS MAY AFFECT TAF SITES. AVIATION DISCUSSION NOT
UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

EVANS
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 9:25 AM MST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
925 AM MST TUE JUL 31 2007

AZZ019-029>035-010700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
925 AM MST TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SOUTHEAST ARIZONA IS EXPECTED TO REMAIN IN A RATHER ACTIVE MONSOON
PATTERN TODAY AND TONIGHT WITH SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. GIVEN THE EXCESSIVE RAINFALL ACROSS MUCH OF
THE AREA THE PAST SEVERAL DAYS IT WILL NOT TAKE MUCH ADDITIONAL
RAINFALL TO CAUSE MORE FLASH FLOODING AND SMALL STREAM FLOODING. IN
ADDITION TO POSSIBLE FLOODING...SOME OF THE STRONGER THUNDERSTORMS
WILL PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CONTINUATION OF THE FAVORABLE MONSOON PATTERN IS EXPECTED INTO
THIS WEEKEND AS EASTERLY FLOW AROUND THE UPPER LEVEL HIGH TO OUR
NORTH CONTINUES. AS A RESULT...THE RISK FOR STRONG THUNDERSTORMS
WITH HEAVY RAIN AND FLASH FLOODING WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 31, 2:47 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
247 PM MST TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     FLASH FLOOD      2 NNE TUCSON            32.26N 110.93W
07/31/2007                   PIMA               AZ   TRAINED SPOTTER

            STREET FLOODING AT 1ST AND GLENN AVENUES

&&

PYTLAK
Local storm report, Jul 31, 2:53 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
253 PM MST TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     DAVIS-MONTHAN AIR FORCE 32.18N 110.87W
07/31/2007  E58 MPH          PIMA               AZ   TRAINED SPOTTER

&&

EVANS
Local storm report, Jul 31, 2:56 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
256 PM MST TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      HICKIWAN                32.36N 112.49W
07/31/2007                   PIMA               AZ   COUNTY OFFICIAL

            3 FT RISE ON HICKIWAN WASH IN ONE HOUR.

&&

PYTLAK
Local storm report, Jul 31, 3:10 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
310 PM MST TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      TUCSON                  32.24N 110.94W
07/31/2007                   PIMA               AZ   BROADCAST MEDIA

            NUMEROUS STREETS FLOODED IN DOWNTOWN TUCSON

&&

PYTLAK
Local storm report, Jul 31, 3:37 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
337 PM MST TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      SABINO CANYON           32.34N 110.81W
07/31/2007                   PIMA               AZ   PARK/FOREST SRVC

            3.5 FT RISE ON SABINO CREEK IN ONE HOUR

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:37 PM MSTDust Storm WarningTWC2 hr
Jul 30, 7:58 PM MSTAreal Flood AdvisoryTWCPima92 min
Jul 30, 8:10 PM MSTFlash Flood WarningTWCPima95 min
Jul 30, 9:48 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz117 min
Jul 31, 11:28 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 1:02 PM MSTAreal Flood AdvisoryTWCPinal118 min
Jul 31, 1:08 PM MSTAreal Flood AdvisoryTWCPima97 min
Jul 31, 1:47 PM MSTFlash Flood WarningTWCPima118 min
Jul 31, 2:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 31, 2:19 PM MSTFlash Flood WarningTWCPima116 min
Jul 31, 2:33 PM MSTAreal Flood WarningTWCPima8 hr
Jul 31, 3:16 PM MSTAreal Flood AdvisoryTWCPinal89 min
Jul 31, 3:29 PM MSTFlash Flood WarningTWCPima3 hr
Jul 31, 3:43 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz92 min
Jul 31, 4:02 PM MSTFlash Flood WarningTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.